Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 39, NWS Riverton, WY

August 26, 2016Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 26, 2016, 2:44 PM MDT for Hot Springs County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2016, 2:44 PM MDT (20:44 UTC)
Expired
Aug 26, 2016, 3:30 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 3:02 PM MDTHAIL 0.88Thermopolis, WYDIME TO NICKEL SIZE HAIL. UP TO ONE INCH DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS55 KRIW 262044
SVRRIW
WYC017-262130-
/O.NEW.KRIW.SV.W.0039.160826T2044Z-160826T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING...

* UNTIL 330 PM MDT

* AT 242 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  THERMOPOLIS...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SOME HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  THERMOPOLIS...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK AROUND 
  315 PM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HOT
SPRGS COUNTY THERMOPOLIS AIRPORT AND THE HOT SPRINGS COUNTY
FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4363 10860 4377 10848 4371 10814 4350 10809
TIME...MOT...LOC 2042Z 299DEG 21KT 4363 10838 

HAIL...1.00IN
WIND...60MPH
 
$$

LIPSON
1 follow-up statement
484 
WWUS55 KRIW 262122
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
322 PM MDT FRI AUG 26 2016

WYC017-262130-
/O.EXP.KRIW.SV.W.0039.000000T0000Z-160826T2130Z/
HOT SPRINGS-
322 PM MDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOT SPRINGS
COUNTY WILL EXPIRE AT 330 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HAIL TO
NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4363 10860 4377 10848 4371 10814 4350 10809
TIME...MOT...LOC 2119Z 299DEG 21KT 4363 10838 

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:10 AM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 26, 11:10 AM MDT, 3 hours 34 minutes before
Area Forecast Discussion...Update
National Weather Service Riverton WY
1110 AM MDT FRI AUG 26 2016

.SHORT TERM...Today Through Sunday Night

A trough axis continues to move through the area this morning, with
some continued shower and thunderstorm activity anticipated across
the eastern half of the state. A drier west-northwest flow will
develop over the area late tonight to help taper off remaining
shower activity.

A shifting flow is then anticipated over the area through the
weekend as a ridge develops over the state. Widespread dry
conditions are anticipated across the state. Temperatures will be
able to warm under the current pattern. Periods of gusty wind may be
possible across southern and western Wyoming on Saturday afternoon.
The combination of dry conditions, warming temperatures, and gusty
wind may increase fire weather behavior for areas impacted with the
stronger wind. Stay tuned for updates regarding this potential
weekend threat.

.LONG TERM...Monday Through Friday

Synopsis...Dry weather with above normal temperatures and generally
light wind are expected Monday and Tuesday.  Southwest flow will
bring chances of showers and thunderstorms across the west and south
Wednesday through Friday.  Southwest winds will increase Wednesday
through Friday bringing elevated fire weather conditions to portions
of south and central Wyoming.  A cooling trend is expected toward
the end of the week.

Discussion...The synoptic pattern to start this period on Monday
features a ridge across the east central Pacific, upper trough off
the west coast, and broad ridge from the Rockies across the southern
and central U.S.  Upper trough is expected dig along the west coast
through Thursday with upper ridge amplifying across the central U.S.
in response.  Deterministic runs of the GFS and ECMWF continue to be
more progressive moving west coast trough inland than their ensemble
means, but have trended slower.

Backing flow is shown to draw up some sub-tropical moisture into
southern Wyoming by Wednesday, while SW flow ejects a series of
shortwaves NE across the Intermountain West into the northern
Rockies.  Thus, low chances of showers and thunderstorms expand
across the south and west Wednesday through Friday while most of
central Wyoming is expected to be under the influence of drier SW
flow.  Lee side trough will be a surface feature Wednesday through
Friday with breezy conditions expected across Sweetwater, SE Fremont
and Natrona counties along with elevated to possibly critical
fire weather conditions.

&&

.AVIATION.../18Z ISSUANCE/

Isolated to locally scattered convection is expected this afternoon
across the entire area with the best shot for thunderstorms along and
east of the Divide. Winds will generally be light except for gusty
and erratic winds to 35KT associated with thunderstorms. Convection
is expected to dissipate by 06Z Saturday. VFR conditions are expected
except for brief MVFR/IFR conditions in fog or convection. Mountain tops
will occasionally be obscured. Mainly VFR conditions are expected during
the day Saturday.

&&

.FIRE WEATHER...

Lingering showers and thunderstorms will be found today, as a wave
of low pressure works its way through the remainder of the state.
Gusty wind and small hail may be possible with any storm development
today. A drier flow is expected behind the exit of this
system...with dry and warming conditions generally anticipated this
weekend. The opportunity for some afternoon gusty wind will be found
across southern and western Wyoming Saturday afternoon. This may
increase fire behavior across portions of the state, though this
situation will continue to be monitored.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Branham
LONG TERM...AEM
AVIATION...WM/Lipson
FIRE WEATHER...Branham
Hazardous weather outlook, Aug 26, 1:54 PM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MDT FRI AUG 26 2016

WYZ001>020-022>030-271100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
154 PM MDT FRI AUG 26 2016

...FIRE WEATHER WATCH FOR MUCH OF CENTRAL AND WESTERN WYOMING IN
EFFECT FROM 12 NOON SATURDAY THROUGH 8 PM SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ANTICIPATED THROUGH THE DAY...WITH
COVERAGE STEADILY INCREASING THIS AFTERNOON. GUSTY WIND...HEAVY
RAIN...AND SMALL HAIL WILL BE POSSIBLE WITH STORMS TODAY. LIGHT
SNOW WILL BE POSSIBLE ACROSS THE NORTHERN MOUNTAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...WARM...DRY AND WIND CONDITIONS WILL BE PRESENT ACROSS
SOUTHERN AND WESTERN WYOMING. THIS MAY RESULT IN ELEVATED TO
POSSIBLY CRITICAL FIRE WEATHER CONDITIONS.

WEDNESDAY AND THURSDAY...SLIGHT CHANCES OF THUNDERSTORMS SOUTH AND
WEST. BREEZY AND WARM CONDITIONS WILL BRING ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE SOUTH AND CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES AND WIND GUSTS
OVER 45 MPH.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 26, 1:48 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
148 PM MDT FRI AUG 26 2016

WYZ005-007-262015-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
148 PM MDT FRI AUG 26 2016

...SPECIAL WEATHER STATEMENT...

AT 146 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES
NORTH OF ANCHOR DAM...OR 27 MILES SOUTH OF MEETEETSE...MOVING EAST
AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE LIKELY WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LEGEND ROCK STATE PETROGLYPH SITE AROUND 210 PM MDT.
  HAMILTON DOME AROUND 215 PM MDT.

LAT...LON 4384 10840 4360 10853 4375 10888 4376 10888
      4377 10889 4379 10889 4378 10886 4381 10886
      4382 10882 4383 10883 4384 10882 4384 10885
      4387 10883
TIME...MOT...LOC 1946Z 292DEG 17KT 4377 10878

LIPSON
Special weather statement, Aug 26, 2:23 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
223 PM MDT FRI AUG 26 2016

WYZ005-007-262045-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
223 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 245 PM MDT...

AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILTON DOME...OR 14 MILES WEST OF THERMOPOLIS...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  THERMOPOLIS...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK AROUND
  245 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HOT SPRGS COUNTY
THERMOPOLIS AIRPORT AND THE HOT SPRINGS COUNTY FAIRGROUNDS...

LAT...LON 4364 10865 4381 10857 4380 10802 4347 10816
TIME...MOT...LOC 2021Z 288DEG 26KT 4370 10850

LIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:06 PM MDTSpecial Weather StatementRIWFremont24 min
Aug 25, 6:15 PM MDTSpecial Weather StatementRIW30 min
Aug 25, 7:00 PM MDTSpecial Weather StatementRIW45 min
Aug 25, 7:36 PM MDTSpecial Weather StatementRIW39 min
Aug 25, 8:15 PM MDTSpecial Weather StatementRIW30 min
Aug 25, 8:36 PM MDTSpecial Weather StatementRIWNatrona24 min
Aug 25, 9:00 PM MDTSpecial Weather StatementRIWNatrona45 min
Aug 26, 1:29 PM MDTFire Weather WatchRIWFremont, Hot Springs, Johnson, Lincoln, Natrona, Park and 5 more12 hr
Aug 26, 1:48 PM MDTSpecial Weather StatementRIWHot Springs27 min
Aug 26, 2:23 PM MDTSpecial Weather StatementRIWHot Springs22 min
Aug 26, 3:03 PM MDTTornado WarningRIWHot Springs17 min
Aug 26, 3:05 PM MDTTornado WarningRIWHot Springs12 min
Aug 26, 3:28 PM MDTSpecial Weather StatementRIWWashakie32 min
Aug 26, 3:51 PM MDTSpecial Weather StatementRIWWashakie24 min
Aug 26, 4:13 PM MDTSpecial Weather StatementRIW32 min
Aug 26, 4:39 PM MDTSpecial Weather StatementRIWSweetwater36 min
Aug 26, 4:46 PM MDTSpecial Weather StatementRIWNatrona29 min
Aug 26, 4:51 PM MDTSpecial Weather StatementRIWJohnson39 min
Aug 26, 5:07 PM MDTSpecial Weather StatementRIWNatrona23 min
Aug 26, 5:13 PM MDTSpecial Weather StatementRIWNatrona32 min
Aug 26, 5:16 PM MDTSpecial Weather StatementRIW29 min
Aug 26, 5:30 PM MDTSpecial Weather StatementRIWNatrona60 min
Aug 26, 5:46 PM MDTSpecial Weather StatementRIWNatrona14 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.